Causes of lymphoedema after cancer treatment
Lymphoedema can develop weeks, months or even years after cancer treatment.
Cancer-related lymphoedema is caused by cancer treatments or the cancer itself.
The possible causes are:
Surgery to remove lymph nodes can interrupt the normal flow of the lymphatic system, leading to a build-up of fluid in the affected area.
Radiotherapy to the lymph nodes can cause scar tissue that blocks the flow of lymph.
Cancer cells that spread to the lymph nodes can cause a blockage, leading to a build-up of fluid.
A nearby cancer that is pressing on the lymph vessels can cause a blockage in the lymph nodes close by.
Lymphoedema after cancer treatment
Lymphoedema can develop weeks, months or even years after cancer treatment. The most common places for lymphoedema to occur after cancer treatment are:
in the arm after breast cancer treatment (surgery and/or radiotherapy) to the armpit
in the leg if cancer or its treatment affects the lymph nodes in the pelvis or groin area. This usually happens after surgery and/or radiotherapy to the lymph nodes in the pelvis for gynaecological cancers (cancer of the womb, cervix, ovary, or vulva) or anal cancer. Or it can happen after treatment to the lymph nodes in the groin for a type of skin cancer called melanoma.
Sometimes, lymphoedema can develop in the breast or chest after breast cancer treatment. Occasionally, lymphoedema can develop in the pelvic area and genitals. This can happen after surgery and/radiotherapy to lymph nodes in the pelvis for cancers of the prostate, bladder, womb, vagina, testis, penis or rectum.
Lymphoedema can also develop in the face, head and neck after surgery and/or radiotherapy to lymph nodes in the neck.
Not everyone who has surgery to remove lymph nodes or radiotherapy to the lymph nodes will get lymphoedema.
It’s common to get swelling (oedema) near the surgery scar in the first days after surgery, but this usually settles down gradually. This is different from lymphoedema. If you’re concerned about any swelling, always talk to your doctor or nurse.